Maine, 2003High Wind in Maine, December 11 to 12, 2003
December 11 to 12, 2003 · NWS CAR · 1 event in 1 county or zone
Intensifying low pressure tracking across Maine produced wind gusts of 60 to 65 mph along portions of the Maine coast.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Intensifying low pressure tracking across Maine produced wind gusts of 60 to 65 mph along portions of the Maine coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 11, 9:20 PM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Dec 11, 9:20 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
920 PM EST THU DEC 11 2003
UPDATED...HAVE CONTINUED THE WIND ADVISORY FOR THE DOWNEAST COAST AND OUTER
ISLANDS UNTIL MIDNIGHT AS RAIN-WISE SITES SHOW WIND ADVISORY CRITERIA
STILL BEING MET. OTHERWISE THE STRONG LOW LEVEL JET WINDS REMAIN JUST ABOVE
THE SURFACE DOWNEAST THUS WILL LET THE WIND ADVISORY ELSEWHERE FOR INTERIOR
DOWNEAST EXPIRED. FOR THE CWF WILL CONTINUE TO STORM WARNING UNTIL MIDNIGHT
AS WINDS ARE STILL INCREASING AT 44027 AND MDRM1. NO OTHER CHANGES NEEDED TO
THE REMAINDER OF THE ZONE FORECAST PACKAGE.
.SYNOPSIS...LOW PRESSURE WILL TRACK INTO SOUTHERN NEW ENGLAND TODAY
AND LIFT WEST OF THE STATE TONIGHT BRINGING A WARMER WIND AND RAIN.
THE LOW WILL CONTINUE TOWARD LABRADOR FRIDAY AND FRIDAY NIGHT PULLING
COLDER AIR BACK ACROSS THE REGION. COLD HIGH PRESSURE WILL BUILD IN
SATURDAY AND SUNDAY...THEN LOW PRESSURE PASSING SOUTH OF THE AREA ON
MONDAY IS LIKELY TO BRING SOME SNOW.
DISCUSSION...
SHORT TERM (TONIGHT-FRI):
ETA AND GFS SEEM TO BE DOING GOOD JOB WITH TIMING OF PRECIPITATION.
EXPECT RAIN FOR FIRST PORTION OF PERIOD THEN SHOWERS AFTER 07Z AS
LOW CENTER MOVES OFF TO THE NORTH. LATEST GUIDANCE SUGGEST CHANGE TO
SNOW SHOWERS WILL BE DELAYED UNTIL AFTER 15Z SO HAVE MADE
APPROPRIATE CHANGES TO THE GRIDS. HAVE RAISED POPS FOR SNOW SHOWERS
FRIDAY AFTERNOON TO LIKELY IN NORTH. IT DOES NOT APPEAR THE FAR
SOUTH WILL SEE ANY SNOW SHOWERS FRIDAY AFTERNOON.
CURRENT OBS SHOWING SUSTAIN AND GUSTS APPROACHING WIND ADVISORY
CRITERIA ALONG COAST. ETA BUFKIT ALSO SHOWING SUSTAINED 40 KT WINDS
BELOW 1000 FT THIS EVENING SO WILL KEEP WIND ADVISORY INTO THE
EVENING. EXPECT A WINDOW FROM ABOUT 22Z TO 02Z TO HAVE THE STRONGEST
WINDS BASED ON ETA BUFKIT FIELDS.
HAVE USED AVN MATCH MOS FOR MIN TEMPERATURES TONIGHT AND MAX
TEMPERATURES FRIDAY. HAVE MODIFIED MIN TEMPERATURES OVER THE
COASTAL USING ETA12 TEMPERATURES.
LONG RANGE (FRI NIGHT-THU): EXPECT SNOW SHOWERS TO DIMINISH IN COVERAGE
AND INTENSITY EARLY FRI NIGHT N AS VORT MAX MOVES TO THE E AND NVA KICKS
IN. CLEARING SKIES AND COLD TEMPERATURES THE STORY FOR FRI NIGHT. UPPER
TROUGH AXIS AND VORT MAX MAY TRIGGER SOME FLURRIES OVER THE N SAT AFTERNOON
DESPITE LOW DEW-POINTS AND NW FLOW. SURFACE HIGH PRESSURE WILL CLEAR SKIES
AGAIN SAT NIGHT FOR ANOTHER COLD NIGHT WITH SUBZERO TEMPERATURES A GOOD
BET OVER THE N. HIGH PRESSURE WILL CREST OVER THE REGION ON SUN.
FOCUS THEN SHIFTS TO DEVELOPING LOW PRESSURE OVER THE SE STATES SUN NIGHT.
GFS IS BEGINNING TO LOCK ONTO A SOLUTION THAT HAS THE POTENTIAL TO BRING
SIGNIFICANT SNOW TO MUCH OF NORTHERN AND EASTERN MAIN BEGINNING LATE
SUNDAY NIGHT THROUGH MON. GFS TRACKS A LOW OFF OF CAPE COD ON MON
AND OVER NOVA SCOTIA MONDAY NIGHT. GEM/ECMWF SUPPORTS GENERAL GFS TRENDS
SO WILL INCREASE POPS SUBSTANTIALLY FOR MON/MON NIGHT. THIS TYPE OF STORM
USUALLY TAPS ENOUGH WARM AIR TO PRODUCE EITHER A MIXTURE OF PRECIPITATION
TYPES DOWNEAST AND A CHANGEOVER TO RAIN COASTAL AREAS. WILL INDICATE THIS
SCENARIO IN THE GRIDS. STORM MOVES AWAY ON TUE WITH HIGH PRESSURE BRIEFLY
BUILDING BACK OVER THE REGION ON WED. LONGER TERM...MODELS ADVERTISING
ANOTHER POTENTIAL STORM FOR THE THU INTO FRI TIME FRAME.
CHILLY MOS NUMBERS FOR SAT SUPPORTED BY LOW THICKNESS FIELDS. WILL UNDERCUT
GUIDANCE TEMPERATURES ESPECIALLY ACROSS THE N FOR SAT NIGHT. MADE SOME
ADJUSTMENTS TO GFS MOS GUIDANCE TEMPERATURES FOR MON DOWNEAST AREA TO
REFLECT POTENTIAL COASTAL FRONTAL PASSAGE AND HIGHER TEMPERATURES.
AVIATION...IFR CONDITIONS EXPECTED THROUGH NEXT 24 HOURS IN THE
NORTH. BANGOR MAY IMPROVE TO VFR CONDITIONS AFTER 15Z FRIDAY.
MARINE...WAVE WATCH SEEMS TO BE A LITTLE SLOW IN BRING UP COMBINED
SEAS SO HAVE ADDED ANOTHER FOOT TO FORECAST FOR NEXT 24 HOURS. THE
ETA12 SEEMS TO BE DOING A GOOD JOB WITH SUSTAINED WINDS BUT HAVE
ADDED GUSTS TO 50 KT EARLY TONIGHT. FOR FRIDAY SUSTAINED WINDS APPEAR TO
STAY BELOW GALE WITH 25 TO 30 KT BUT WILL KEEP GALE WARNING FOR
GUSTS WITH COLD ADVECTION. WINDS WILL GRADUALLY DECREASE FROM THERE THOUGH
THEY WILL STAY BRISK IN COLD ADVECTION UNTIL GRADIENT RELAXES AS HIGH
PRESSURE ARRIVES SAT NIGHT. ANOTHER POTENTIAL GALE SITUATION SHAPING UP
FOR MON/TUE WITH NEXT STORM.
.CAR...WIND ADVISORY ZONES 29/30 UNTIL MIDNIGHT EST.
STORM WARNING UNTIL MIDNIGHT EST.
GALE WARNING LATER TONIGHT AND FRIDAY.
LONG TERM: GABRIC
SHORT TERM/AVIATION: MIGNONE
UPDATE: FITZSIMMONS/WOLFEHazardous weather outlook, Dec 11, 5:52 AM EST, 17 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
552 AM EST THU DEC 11 2003
MEZ001>006-010-011-015>017-029>032-111251-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU...
CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN...
DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH...
ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS...
MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN...
PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE...
VAN BUREN AND VANCEBORO
552 AM EST THU DEC 11 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.
.DAY ONE...
LOW PRESSURE WILL MOVE ACROSS CENTRAL MAINE LATER THIS AFTERNOON AND
THEN INTO SOUTHERN QUEBEC TONIGHT. RAIN WILL OVERSPREAD THE AREA THIS
AFTERNOON AND CONTINUE INTO THE EVENING. PRECIPITATION WILL BE IN THE
FORM OF FREEZING RAIN OVER FAR NORTHERN MAINE THIS MORNING BEFORE
CHANGING OVER TO RAIN. A WINTER WEATHER ADVISORY REMAINS IN EFFECT
FOR NORTHERN MAINE THIS MORNING. SEE THE WINTER WEATHER STATEMENT FOR
FURTHER DETAILS.
WINDS WILL INCREASE TO SPEEDS OF 25 TO 35 MPH THIS AFTERNOON ACROSS
DOWNEAST MAINE THIS AFTERNOON. A WIND ADVISORY IS IN EFFECT FOR THIS
AREA.
RAINFALL...WARMER TEMPERATURES AND SNOWMELT WILL LEAD TO RISES ON
AREA RIVERS. SOME MINOR FLOODING IS POSSIBLE. PLEASE SEE THE FLOOD
STATEMENT FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...
SNOW IS POSSIBLE ON MONDAY ESPECIALLY ACROSS EASTERN MAINE AS LOW
PRESSURE MOVES INTO COASTAL NEW ENGLAND FROM THE SOUTHEASTERN UNITED
STATES.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUIRED AT THIS TIME.
JAH
High Wind, Coastal Washington
- When
- December 11, 11:00 PM EST to December 12, 1:00 AM EST
- Where
- Coastal Washington forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike and High Surf in California, December 11 to 12, 20031 injured · $80,000 · 4 events
- Flash Flood in Pennsylvania, December 11, 2003$100,000 · 1 event
- Flash Flood in Pennsylvania, December 11, 2003$50,000 · 1 event
- Strong Wind in New Jersey, December 11, 2003$20,000 · 1 event
- Flooding in Maryland, December 11 to 13, 20039 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, December 11, 20035 events
- Winter Weather in New York, December 11, 20034 events
- Storm Surge in New Jersey, December 11, 20034 events
- Flooding in New York, December 11 to 12, 20033 events
- Heavy Rain in Pennsylvania, December 11, 20033 events
- Heavy Snow in California, December 11, 20033 events
- Flooding in West Virginia, December 11 to 12, 20033 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328492.